North Dakota, 2021

Hail in North Dakota, August 24, 2021

August 24, 2021 · NWS BIS · 2 events in 2 counties and zones

Thunderstorms developed during the early morning hours over northwest North Dakota as an upper level short-wave trough and affiliated surface low moved through the region. One storm became severe, producing half-dollar size hail south of Minot in Ward County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$20,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed during the early morning hours over northwest North Dakota as an upper level short-wave trough and affiliated surface low moved through the region. One storm became severe, producing half-dollar size hail south of Minot in Ward County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 24, 3:10 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 24, 3:10 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
410 AM CDT Tue Aug 24 2021

.SHORT TERM...(Today and tonight)
Issued at 406 AM CDT Tue Aug 24 2021

Ongoing showers and storms early this morning across the southeast
will continue to move off to the east, with a diminished severe
threat. CAMs been consistently indicating that convective initiation
will occur along and to the north of the warm front early this
morning across the northeast. This activity has held off for now,
but remains possible through the morning. If this does happen, a few
strong to severe storms cannot be ruled out given what we have seen
early tonight and with the shear in place.

Also across the north, low stratus is once again developing across
southern Canada and dropping southward into North Dakota. The low
clouds will likely continue south through the morning, especially as
winds turn northerly/northwesterly as the low moves through. It is
uncertain how far south the low clouds will make it, but into
central North Dakota is not out of the question. Otherwise, clouds
should eventually clear out this afternoon with highs ranging from
the mid 60s north to mid 80s southeast. Expect a clear, calm, and
cool night tonight as we find ourselves in between systems.

.LONG TERM...(Wednesday through Monday)
Issued at 406 AM CDT Tue Aug 24 2021

The long term forecast continues to favor an active weather pattern
with near to slightly below average temperatures. A broad upper
trough will be moving into the northwestern CONUS, which will set up
southwesterly flow aloft across the northern Plains. The first of
multiple waves expected to pass through this southwesterly flow will
arrive late in the day Wednesday, providing the next chance for
precipitation and possibly some severe weather (mainly across the
south). The potential severe setup for Wednesday afternoon into
Thursday appears pretty similar to the recent setup Monday evening
and earlier this morning. Elevated convection is expected during the
afternoon atop a dry and well-mixed boundary layer, primarily
offering a wind threat. Convection lingering into the nighttime
hours could be aided by a strengthening low level jet with a better
chance for hail in addition to winds. SPC has once again issued a
widespread Marginal Risk across much of the southern into northern
Plains to address the severe threat.

Additional disturbances swing through the area through the end of
the week with decent precipitation chances continuing. The trough
weakens and moves east through the region late in the weekend with
slightly warming temperatures and drier conditions in the forecast
to begin next week as ridging tries to build back in.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 408 AM CDT Tue Aug 24 2021

While most terminals will likely see VFR conditions for much of
the forecast period, there are several potential aviation impacts to
address. There is a chance of thunderstorms across much North
Dakota through the morning, with the best chances central and east.
The strongest storms may produce IFR/LIFR visibility, erratic
wind gusts, and hail. Additionally, a period of MVFR to IFR
ceilings is forecast at KXWA and KMOT Tuesday morning, regardless
of precipitation. Low level wind shear will be a concern through
much of the early morning at most terminals. Surface winds will
generally be southeasterly around 10-15 kts through tonight before
becoming northwesterly around 15-20 kts by Tuesday afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gale
LONG TERM...Gale
AVIATION...Gale
Hazardous weather outlook, Aug 24, 3:25 AM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
425 AM CDT Tue Aug 24 2021

NDZ001>005-009>013-017>023-025-035>037-046>048-050-051-250930-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-
Dickey-
425 AM CDT Tue Aug 24 2021 /325 AM MDT Tue Aug 24 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms through the morning. Severe
weather is not expected, but a few storms may become strong with
gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong to severe thunderstorms are possible in southern North
Dakota Wednesday afternoon through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ031>034-040>045-250930-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
425 AM CDT Tue Aug 24 2021 /325 AM MDT Tue Aug 24 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong to severe thunderstorms are possible in southern North
Dakota Wednesday afternoon through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 24, 12:03 AM CST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Bismarck ND
103 AM CDT Tue Aug 24 2021

NDZ034-042-045-046-240630-
Grant ND-Sioux ND-Morton ND-Emmons ND-
103 AM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of northeastern Sioux,
southeastern Morton, northeastern Grant and Emmons Counties through
130 AM CDT/1230 AM MDT/...

At 102 AM CDT/1202 AM MDT/, strong thunderstorms were located along
a line extending from 10 miles northeast of Carson to Cannon Ball to
7 miles south of Wishek. Movement was northeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Linton, Hazelton, Flasher, Solen, Cannon Ball, Braddock, St. Anthony,
Prairie Knights Resort, Lark, Temvik, Breien, Kintyre, Hazelton
Recreation Area, Huff, Fort Rice, and Beaver Bay Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT/200 AM
MDT/ for south central and southeastern North Dakota.

&&

LAT...LON 4637 10130 4647 10164 4663 10149 4663 9991
      4629 9992 4628 9988 4613 9988
TIME...MOT...LOC 0602Z 237DEG 25KT 4655 10144 4639 10058 4615 9958

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

HOLLAN
Local storm report, Aug 24, 12:24 AM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
124 AM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 AM     TSTM WND GST     OAKES                   46.14N 98.09W
08/24/2021  M97 MPH          DICKEY             ND   PUBLIC

            PERSONAL WEATHER STATION IN OAKES MEASURED
            70 MPH SUSTAINED WIND GUSTING TO 97 MPH.

&&

ZH
Local storm report, Aug 24, 12:32 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
132 AM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 AM     NON-TSTM WND GST 3 NE JAMESTOWN          46.93N 98.67W
08/24/2021  M59 MPH          STUTSMAN           ND   ASOS

            ASOS STATION KJMS JAMESTOWN ND AIRPORT ASOS
            (BIS) - WINDS WERE OCCURRING WELL BEHIND
            LINE OF THUNDERSTORMS.

&&

ZH
Special weather statement, Aug 24, 12:42 AM CST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Bismarck ND
142 AM CDT Tue Aug 24 2021

NDZ036-037-047-048-050-051-240800-
Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Steele, Tappen, Jamestown, Napoleon,
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes,
and Ellendale
142 AM CDT Tue Aug 24 2021

...STRONG WINDS BEHIND DEPARTING THUNDERSTORMS...

Strong southeasterly winds will impact the southern James River
Valley and areas to the west until 3 AM CDT. At 104 AM CDT, a 59
mph wind gust was reported at the Jamestown Airport. These winds
are associated with an area of low pressure behind a line of
thunderstorms that is approaching western Minnesota.

Secure loose outdoor objects and be prepared for difficult
driving conditions.

Hollan
Special weather statement, Aug 24, 1:01 AM CST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
201 AM CDT Tue Aug 24 2021

NDZ046-047-240730-
Logan ND-Emmons ND-
201 AM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of western Logan and
northeastern Emmons Counties through 230 AM CDT...

At 200 AM CDT, strong thunderstorms were located along a line
extending from 5 miles east of Hazelton to 4 miles south of
Napoleon. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Napoleon, Braddock, Burnstad, Kintyre, Beaver Lake State Park, and
Temvik.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and southeastern North Dakota.

&&

LAT...LON 4629 10036 4663 10020 4663 9942 4628 9953
TIME...MOT...LOC 0700Z 267DEG 15KT 4647 10016 4645 9975

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HOLLAN
Special weather statement, Aug 24, 4:54 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Bismarck ND
554 AM CDT Tue Aug 24 2021

NDZ010-018-021-241130-
Mountrail ND-McLean ND-Dunn ND-
554 AM CDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of northeastern Dunn,
northwestern McLean and southeastern Mountrail Counties through 630
AM CDT...

At 554 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Van Hook Park, or 36 miles northeast of Killdeer,
moving northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southeastern
Mountrail, northwestern McLean and northeastern Dunn Counties,
including the following locations... Deep Water Creek Recreation Area
and Raub.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4770 10231 4785 10239 4799 10208 4771 10191
TIME...MOT...LOC 1054Z 246DEG 28KT 4778 10226

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

HARGROVE

The radar

The Minot AFB radar (KMBX), 100 km away, was scanning. The volume nearest the first event began at 11:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mountrail

When
August 24, 5:18 AM CST to 5:23 AM CST
Where
Mountrail County, 1.46 mi NNE of Wabek Diffley Arpt
Measured
0.88 in hail
Crop damage
$20,000
Reported by
Public
Coordinates
47.870, -101.960

Some canola was shelled out. Soybean leaves were damaged and some pods were knocked off plants.

Hail, Ward

When
August 24, 6:24 AM CST to 6:27 AM CST
Where
Ward County, 5.53 mi N of South Prairie
Measured
1.25 in hail
Reported by
Public
Coordinates
48.130, -101.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977615, 977616.